Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 247, NWS Wichita, KS

August 2, 2003Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 2, 2003, 1:15 AM CDT for Sumner County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 1:15 AM CDT (06:15 UTC)
Expired
Aug 2, 2003, 2:15 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

The radar

The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 1:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
3021 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 020615
SVRICT
KSC191-020715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
116 AM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 215 AM CDT.

* AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF SOUTH HAVEN...OR ABOUT 23
  MILES SOUTHWEST OF WINFIELD...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SOUTH HAVEN AROUND 120 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 215 AM CDT.

LAT...LON 3744 9755 3737 9776 3703 9749 3703 9718
          3723 9717

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:00 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 9:00 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT FRI AUG 1 2003

UPDATE...

WATER VAPOR LOOP SHOWS FIRST UPPER WAVE NOW DEPARTING REGION WHILE
SUPPORTING CONVECTION INTO NE OK/SW MO IN REGION OF UPPER DIV. A
SECONDARY UPPER WAVE IS NOW MOVING INTO WESTERN NEB. THIS SECONDARY
WAVE IS SUPPORTING ONGOING CONVECTION ACROSS NW KS/W NEB. MEANWHILE,
AT THE SFC-850MB LEVEL, EVENING UPPER AIR INDICATED A
TROUGH/WINDSHIFT FROM DDC NORTH TO NEAR CONCORDIA WHILE THE 850MB
FRONT APPEARED TO BE LOCATED ACROSS NW KS/S NEB. THAT SAID, 850MB
PROFILERS SHOW 25-30KT LLJ DEVELOPING ACROSS THE CWA WITH MASS
CONVERGENCE MAXIMIZED ACROSS THE NORTHERN HALF OF THE CWA. SFC
BOUNDARY APPEARS TO BE ACROSS WESTERN AND NORTHERN KS WHILE
OUTFLOW/COLDPOOL REMAINS IN PLACE ACROSS MUCH OF THE CWA.

AS SECONDARY UPPER WAVE APPROACHES, EXPECT ENHANCED LLJ TO ENHANCE
FORCING/LIFT OVER COLDPOOL WHILE ISENTROPIC LIFT ALSO INCREASES IN
ADVANCE OF THE WAVE. ELEVATED CAPE OF 2000 J/KG WITH 0-6KM SHEAR OF
40-50KTS WILL KEEP THE THREAT FOR ORGANIZED/SEVERE THUNDERSTORMS
ACROSS THE AREA TONIGHT. WILL INCREASE POPS SLIGHTLY WITH NO OTHER
CHANGES.

CO

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HOW WIDESPREAD THE
CONVECTION WILL BE TONIGHT.

TONIGHT:
LATEST WATER VAPOR LOOP AND PROFILER/MDCRS DATA SHOWING THE UPPER
LEVEL FLOW BACKING AHEAD OF THE SUBTLE WAVE MOVING THROUGH CENTRAL
KANSAS. THIS WAVE HAS CAUSED SCATTERED STORMS TO FIRE ACROSS CENTRAL
KANSAS. KICT RADAR LOOP SHOWS THE OUTFLOW BOUNDARY FROM THIS
CONVECTION NOW MOVING THROUGH AN AREA EXTENDING FROM WESTERN RENO
INTO NORTHERN COWLEY COUNTY WITH SOME STORMS FIRING ALONG EASTERN
EDGE. I WOULD EXPECT MORE STORMS TO ERUPT THIS EVENING DUE TO THE
AIR MASS BECOMING MORE UNSTABLE (3000-3500 J/KG). SHEAR VALUES ARE
ALSO NOT TO BAD WITH ABOUT 40-45KTS OF 0-6KM SHEAR VALUES. SO A FEW
SUPERCELLS ARE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS DUE TO HIGHER LCL HEIGHTS DURING THE EVENING.
OVERNIGHT WE COULD SEE MORE ELEVATED STORMS DEVELOP TO THE NORTH OF
THE SURFACE BOUNDARY AS THE LOW LEVEL JET KICKS IN. AS A RESULT, WE
COULD SEE ANOTHER MCS EVOLVE BEHIND THIS EVENINGS CONVECTION MAINLY
ACROSS SOUTHEAST KANSAS.

SATURDAY:
MOST OF THE STORMS SHOULD BEGIN TO EXIT THE CWFA SHORTLY AFTER
DAYBREAK AS THE SURFACE BOUNDARY BEGINS TO PUSH ITS WAY SOUTH INTO
OKLAHOMA. MODELS ARE DEPICTING GOOD DOWNGLIDE TO TAKE PLACE BETWEEN
310-315K WHICH WILL ALLOW FOR CLEARING SKIES. OTHERWISE, IT SHOULD
BE SLIGHTLY COOLER TOMORROW AS HIGH PRESSURE BEGINS TO BUILD IN FROM
THE NORTHERN PLAINS.

SATURDAY NIGHT:
HIGH PRESSURE WILL DOMINATE THE AREA. HOWEVER, I AM NOT EXPECTING A
BIG PUSH OF DRIER AIR EXCEPT FOR THE NORTHERN SECTIONS OF THE CWFA
WHERE THEY MAY SEE DEWPOINTS IN THE MID 50S. WE STUCK PRETTY CLOSE
TO GUIDANCE NUMBERS FOR THE MOST PART DUE TO THE INFLUENCE OF THE
HIGH.

SUNDAY-MONDAY:
WE DID RAISE TEMPERATURES SOMEWHAT ON SUNDAY AS THE HIGH BEGINS TO
PUSH EAST AND PROVIDES RETURN FLOW TO THE AREA. WITH THE LEE TROF
SETTING UP TO OUR WEST ON SUNDAY THERE WILL BE A GOOD THERMAL
GRADIENT FROM WEST TO EAST.

MONDAY NIGHT-TUESDAY:
THERE IS QUITE A BIT OF DIFFERENCE BETWEEN THE GFS/ECMWF ON THE
PLACEMENT OF THE UPPER LEVEL RIDGE DURING THIS PERIOD. WE HAVE
DECIDED TO BLEND THESE TWO SOLUTIONS WHICH GOES ALONG WITH
UKMET/CANADIAN WHICH WOULD PUT THE EASTERN HALF OF OUR CWFA ON THE
EDGE OF THE CAP. AS A RESULT, WE HAVE INSERTED POPS IN THOSE AREAS
WITH THE FRONTAL BOUNDARY LURKING AROUND.

WEDNESDAY-FRIDAY:
NO BIG CHANGES HERE AS THE UPPER LEVEL RIDGE BUILDS EAST AGAIN AND
ALLOWS FOR TEMPERATURES TO WARM BACK UP WITH A CAPPED
ENVIRONMENT.

FCSTID =   18/COX
ICT   70  90  66  97 /  30  10  10   5
HUT   69  89  66  96 /  30  10  10   5
EWK   69  89  66  96 /  30  10  10   5
EQA   69  90  66  96 /  40  10  10   5
WLD   70  91  66  96 /  40  20  10  10
RSL   64  89  65  96 /  10  10  10   5
GBD   64  89  65  96 /  10  10  10   5
SLN   67  89  65  95 /  20  10  10   5
MPR   68  89  65  96 /  20  10  10   5
CFV   70  91  66  93 /  60  20  10  10
CNU   69  89  65  91 /  60  20  10   5
K88   69  89  65  91 /  60  20  10   5

.ICT...
KS...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM CDT FRIDAY FOR
ZONES KSC001...KSC015...KSC017...KSC019...KSC035...KSC049...KSC073...
KSC079...KSC099...KSC113...KSC115...KSC125...KSC133...KSC173...
KSC191...KSC205...KSC207.
Hazardous weather outlook, Aug 1, 9:50 PM CDT, 3 hours 25 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT ACROSS SOUTH CENTRAL
KANSAS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE
HAIL. DAMAGING WINDS MAY ALSO BE POSSIBLE AS THE STORMS MAY ORGANIZE
INTO A LARGER COMPLEX TOWARD DAWN. THE AREA AT GREATEST RISK FOR
THUNDERSTORMS AND SEVERE WEATHER IS ALONG AND EAST OF THE KANSAS
TURNPIKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS FRIDAY NIGHT MAY CONTINUE UNTIL MID MORNING SATURDAY
IN SOUTHEAST KANSAS, AND ALONG THE OKLAHOMA BORDER.  HOWEVER THESE
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT SOUTH AND EAST OF
THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CO

In the hours before

Local storm report, Aug 1, 9:31 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
931 PM CDT FRI AUG 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    4 S ROCK                  KS   .75 INCH HAIL
08/01/03   COWLEY                         REPORTED BY TRAINED
                                          SPOTTER.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:23 AM CDTSevere Thunderstorm WarningICTSedgwick52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.